Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Adults)

Lingering Numbness After Novacaine Injection

01/05/2010

Question:

The right side of my lip and chin are still numb after a novacaine injection I received during a procedure to prepare for a bridge. It has been three days, and it still feels numb( no pain). I have had many dental procedures in the past including having a tooth pulled, and I have never had this problem. Is it possible that there is nerve damage from the needle insertion? How could this be treated?

Answer:

This is likely to be nerve damage from the needle and/or local anesthetic and is most common in the lower jaw. The vast majorities return to normal sensation but this may takes weeks to occur. The initial sensation is tingling like when the local anesthetic wears off. This may last for days or weeks as well.

You should contact your dentist who can test and follow this for recovery. He or she will also want to know that you are experiencing difficulty.

For more information:

Go to the Dental and Oral Health (Adults) health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University